Alert archive / Colorado / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 45, NWS Goodland, KS

June 3, 2020Yuma County, Colorado

NWS Goodland, KS issued this severe thunderstorm warning at Jun 3, 2020, 4:13 PM MDT for Yuma County, Colorado. It was in force for 62 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 3, 2020, 4:13 PM MDT (22:13 UTC)
Expired
Jun 3, 2020, 5:15 PM MDT
In force
62 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Yuma County, CO

The radar

The Goodland radar (KGLD), 122 km from the middle of the area, began a volume at 22:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 3, 4:15 PM MDTTSTM WND GST 508 Ene Clarkville, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2020-06-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 33 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2020-06-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 42 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
33 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
2360 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
42 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

343 
WUUS53 KGLD 032213
SVRGLD
COC125-032315-
/O.NEW.KGLD.SV.W.0045.200603T2213Z-200603T2315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
413 PM MDT Wed Jun 3 2020

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northern Yuma County in northeastern Colorado...

* Until 515 PM MDT.

* At 413 PM MDT, a severe thunderstorm was located 9 miles south of
  Highland Center, or 17 miles southwest of Holyoke, moving east at
  25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Alvin, Clarkville and Wauneta. 

This includes Highway 385 between mile markers 252 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 4044 10205 4016 10205 4025 10279 4044 10278
TIME...MOT...LOC 2213Z 282DEG 20KT 4040 10253 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
2 follow-up statements
028 
WWUS53 KGLD 032234
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
434 PM MDT Wed Jun 3 2020

COC125-032315-
/O.CON.KGLD.SV.W.0045.000000T0000Z-200603T2315Z/
Yuma CO-
434 PM MDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN YUMA COUNTY...

At 434 PM MDT, a severe thunderstorm was located 15 miles south of
Holyoke, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alvin and Wauneta. 

This includes Highway 385 between mile markers 254 and 269.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4044 10205 4016 10205 4030 10256 4044 10260
TIME...MOT...LOC 2234Z 282DEG 20KT 4038 10238 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted
370 
WWUS53 KGLD 032256
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
456 PM MDT Wed Jun 3 2020

COC125-032315-
/O.CON.KGLD.SV.W.0045.000000T0000Z-200603T2315Z/
Yuma CO-
456 PM MDT Wed Jun 3 2020

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM MDT
FOR NORTHEASTERN YUMA COUNTY...

At 456 PM MDT, a severe thunderstorm was located 17 miles south of
Holyoke, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Alvin and Wauneta. 

This includes Highway 385 between mile markers 254 and 266.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

&&

LAT...LON 4044 10205 4016 10205 4026 10242 4044 10222
TIME...MOT...LOC 2256Z 282DEG 21KT 4034 10220 

HAIL...1.00IN
WIND...60MPH
 
$$

Husted

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 1:45 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 3, 1:45 PM MDT, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
145 PM MDT Wed Jun 3 2020

.SHORT TERM...(This evening through Friday)
Issued at 145 PM MDT Wed Jun 3 2020

Tonight...strong to severe thunderstorms are expected to continue
moving east-southeast through early evening before losing their
severity and eventually dissipating a few hours after midnight. Low
temperatures are expected to be in the mid 50s to low 60s.

Thursday-Thursday night...there is a slight chance for late
afternoon and evening thunderstorms as another weather
disturbance moves through under northwest flow aloft. Areal
coverage appears to be much less compared to the past few days but
we continue to advertise that severe storms are possible. High
temperatures are expected to be in the low 90s to near 100. Low
temperatures are expected to fall into the mid 50s to mid 60s.

Friday...at present time it appears that we'll be thunderstorm free
during the day but will have to watch the far western/northwest
fringes closely as GFS advertising another disturbance approaching
per 700-500mb relative humidity. High temperatures reach the mid 90s
to around 100.

.LONG TERM...(Friday Night through Wednesday)
Issued at 1254 PM MDT Wed Jun 3 2020

For this extended discussion the same pattern continues. An upper-
level ridge building over the High Plains with an upper-level close
low over the SOCAL coast. This low will move up the west side of the
ridge and become an open wave by the time it reached the top of the
axis. Later in the period, the ridge will move eastward while a
trough moves into the Rockies from the PACNORWEST and bring with it
an associated surface front that looks to impact the area on Monday
night through Tuesday.

So this pattern will produce temperatures above normal Saturday
through Monday (Middle to upper 90s) with a slight chances of
afternoon and evening thunderstorms associated with open wave within
the southwestern flow on the western side of the ridge. Followed by
a chance of precipitation Monday night into Tuesday with the front
passing through the area. Behind the front, Tuesday and Wednesday
will see temps closer to normal (upper 70s to lower 80s).

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday afternoon)
Issued at 1050 AM MDT Wed Jun 3 2020

For KGLD and KMCK, vfr conditions are expected through the period
outside of any convection. Winds outside of any convection are
expected to be below 12kts and will be variable in direction
through the next 24 hours. Showers and thunderstorms will be
possible at KGLD in the 22z-00z timeframe and KMCK in the 00z-03z
timeframe. Primary hazards will be outflow wind gusts over 50kts,
large hail, locally heavy rainfall and a small threat for blowing
dust due to the strong outflow. Any of these hazards could produce
sub vfr conditions. At this time have a VCTS mention until
confidence increases in specific timing and hazard of a
thunderstorm impacting either terminal.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...BW
AVIATION...99
Hazardous weather outlook, Jun 3, 1:10 PM MDT, 3 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
110 PM MDT Wed Jun 3 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-041200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
110 PM MDT Wed Jun 3 2020 /210 PM CDT Wed Jun 3 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

There is a Slight Risk for severe thunderstorms across the majority
of the Tri-State area through 9 PM MDT (10 PM CDT). A Marginal Risk
for severe weather is in place for the remainder of the area. Hail up
to the size of golf balls, damaging wind gusts to 70 mph and locally
heavy rainfall which could cause flash flooding are all possible.
The strong and sudden wind gusts could produce blowing dust and
significant reductions in visibility. Landspout tornados will also be
possible primarily along and west of the Colorado Kansas border for
the first few hours of thunderstorm development.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH WEDNESDAY...

There is a Marginal Risk for severe thunderstorms across the
majority of the Tri-State area during the late afternoon and evening
hours on Thursday. Large hail and damaging winds are the primary
hazards.

Elevated fire weather conditions are expected across far eastern
Saturday. Critical fire weather conditions are expected across far
eastern Colorado Sunday. If trends continue a Fire Weather Watch will
be issued in the next day or two. Near critical fire weather
conditions are expected across far eastern Colorado Monday through
Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed from 2 PM MDT (3 PM CDT) through 9
PM MDT (10 PM CDT). We would appreciate reports of severe weather
via telephone and social media.

In the hours before

Local storm report, Jun 3, 3:43 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
343 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0332 PM     HAIL             6 SSE BEECHER ISLAND    39.79N 102.09W
06/03/2020  E0.70 INCH       YUMA               CO   TRAINED SPOTTER

&&
Special weather statement, Jun 3, 3:51 PM MDT, 22 minutes before
Special Weather Statement
National Weather Service Goodland KS
351 PM MDT Wed Jun 3 2020

COZ091-032215-
Kit Carson County CO-
351 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL KIT CARSON COUNTY
UNTIL 415 PM MDT...

At 351 PM MDT, trained weather spotters reported a strong
thunderstorm over Bethune, or 7 miles west of Burlington, moving east
at 5 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Burlington and Bethune.

This includes the following highways...
 Interstate 70 in Colorado between mile markers 423 and 440.
 Highway 385 between mile markers 178 and 194.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3924 10256 3940 10250 3940 10219 3916 10227
TIME...MOT...LOC 2151Z 277DEG 6KT 3930 10241

Husted
Local storm report, Jun 3, 3:55 PM MDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
355 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     HAIL             IDALIA                  39.70N 102.30W
06/03/2020  E1.50 INCH       YUMA               CO   PUBLIC

            RELAYED VIA SOCIAL MEDIA.

&&

JBH
Local storm report, Jun 3, 3:57 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
357 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     HAIL             3 ESE VONA              39.29N 102.69W
06/03/2020  E0.70 INCH       KIT CARSON         CO   PUBLIC

            PEA TO DIME-SIZED HAIL REPORTED BETWEEN MILE
            MARKERS 412-417 OF I-70.

&&

MRC
Special weather statement, Jun 3, 4:01 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
401 PM MDT Wed Jun 3 2020

KSZ027-032215-
Wallace KS-
401 PM MDT Wed Jun 3 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE COUNTY UNTIL
415 PM MDT...

At 401 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Weskan, or 14 miles northwest of Sharon Springs,
moving east at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sharon Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3909 10205 3914 10188 3913 10187 3913 10177
      3890 10173 3890 10205
TIME...MOT...LOC 2201Z 261DEG 15KT 3901 10199

Husted
Local storm report, Jun 3, 4:10 PM MDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
410 PM MDT WED JUN 3 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             1 E IDALIA              39.70N 102.28W
06/03/2020  E1.50 INCH       YUMA               CO   PUBLIC

            RELAYED VIA SOCIAL MEDIA. TIME IS
            RADAR-ESTIMATED.

&&

MRC

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 1:05 PM MDTSpecial Weather StatementGLDKit Carson25 min
Jun 3, 1:31 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
Jun 3, 1:41 PM MDTSpecial Weather StatementGLDKit Carson19 min
Jun 3, 1:45 PM MDTSpecial Weather StatementGLDKit Carson15 min
Jun 3, 1:59 PM MDTSpecial Weather StatementGLDKit Carson16 min
Jun 3, 2:10 PM MDTSevere Thunderstorm WarningGLDKit Carson25 min
Jun 3, 2:17 PM MDTSpecial Weather StatementGLDKit Carson13 min
Jun 3, 2:25 PM MDTSevere Thunderstorm WarningGLDKit Carson65 min
Jun 3, 2:37 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma68 min
Jun 3, 3:09 PM MDTSevere Thunderstorm WarningGLDCheyenne, Kit Carson66 min
Jun 3, 3:13 PM MDTSevere Thunderstorm WarningGLDYuma62 min
Jun 3, 3:51 PM MDTSpecial Weather StatementGLDKit Carson24 min
Jun 3, 4:04 PM MDTSevere Thunderstorm WarningGLDCheyenne56 min
Jun 3, 4:53 PM MDTSevere Thunderstorm WarningGLDYuma52 min
Jun 3, 4:59 PM MDTSpecial Weather StatementGLDCheyenne31 min
Jun 3, 5:34 PM MDTSevere Thunderstorm WarningGLDYuma56 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.